This site is intended for Healthcare professionals only.

Serotonin syndrome rare when triptans & antidepressants used together : JAMA


Serotonin syndrome rare when triptans & antidepressants used together : JAMA

Dr.Yulia Orlova and colleagues conducted a retrospective study to evaluate the risk of serotonin syndrome associated with concomitant use of triptans and selective serotonin reuptake inhibitor or selective norepinephrine reuptake inhibitor antidepressants especially in wake of FDA warning.The researchers found that Serotonin syndrome was rare in patients who were prescribed triptans and selective serotonin reuptake inhibitor or selective norepinephrine reuptake inhibitor antidepressants; those with coexisting affective disorders and migraine need not forgo management of one condition to treat the other. This implies that Serotonin syndrome is rare in patients prescribed triptan drugs along with antidepressants including (SSRIs) or  (SNRIs).The study has been published in JAMA Neurology. 

Serotonin syndrome results from elevated serotonin levels and it causes a host of features, including tachycardia, unstable blood pressure, hyperthermia, nausea, vomiting, and diarrhea. Its severity is variable and it can be fatal in some cases.

The researchers used a large Boston-area healthcare database, researchers identified nearly 48,000 patients who were prescribed triptans from 2001 through 2014; roughly 40% were also prescribed SSRIs or SNRIs. Serotonin syndrome was suspected in 17 patients. Only 2 patients were classified as having definite serotonin syndrome (incidence rate, 0.6 cases per 10 000 person-years of exposure; 95% CI, 0.0-1.5). Five patients were classified as having possible serotonin syndrome (incidence rate with these 5 cases added to the 2 definite cases, 2.3 cases per 10 000 person-years of exposure; 95% CI, 0.6-3.9). The proportion of patients with triptan prescriptions who were coprescribed an SSRI or SNRI antidepressant was relatively stable during the study, ranging from 21% to 29%.

The researchers concluded that results of research suggested that patients with coexisting affective disorders and migraine need not forgo management of one condition to treat the other.The data suggests that the FDA advisory should be reconsidered.

For further reference log on to:

https://jamanetwork.com/journals/jamaneurology/fullarticle/2673391

The following two tabs change content below.
Dr. Kamal Kant Kohli

Dr. Kamal Kant Kohli

A Medical practitioner with a flair for writing medical articles, Dr Kamal Kant Kohli joined Medical Dialogues as an Editor-in-Chief for the Speciality Medical Dialogues. Before Joining Medical Dialogues, he has served as the Hony. Secretary of the Delhi Medical Association as well as the chairman of Anti-Quackery Committee in Delhi and worked with other Medical Councils of India. Email: drkohli@medicaldialogues.in. Contact no. 011-43720751
Source: self

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted